The Story So Far… Part 7 (medication)

Since Charlie’s diagnosis we have spent hours and hours performing alsorts of therapies on him- mainly those that help stretch his spastic limbs and develop strength in his core and his limbs.

We have tried varying doses of a muscle-relaxant call Baclofen.  The process of getting the right dose was quite worrying but also a little bit amusing.

Here comes the science...
Here comes the science…

Muscle-relaxants come in various forms, tizanidine , diazepam or baclofen- they basically block neuro-transmitters from binding with neural synapses and stopping all the nerves in a muscle firing at once, reducing its force.  They are quite fast acting and do a decent job at ‘dulling’ the spasticity within the body.  They can be liquid, tablet or pumps can even be implanted if required.

However, they have side effects…

We started with a little bit- it appeared to have no effect.  Fortunately I had developed quite a rapport with Charlie’s CDC consultant and we discussed the dose over email.  We steadilly upped the dose by 0.5mg every week until we reached 3mg, morning and night.  Well- I know what type of drunk my son will be already!  He was starting to be able to put words together so his speech was the first indicator to me- he slurred and drawled his words/sounds and dribbled constantly.  Even more amusingly he would sit on his haunches (saddlers stance- to be discussed in detail another time…) and literally roll backwards onto his back and he would giggle.  I thought it was a game to start with until I realised that he literally couldn’t sit up- the muscle-relaxant was working too much! On discussion with his consultant we lowered the dose back to 2.5mg, morning and night and there he has stayed.

I was very reluctant to use muscle-relaxants to begin with.  Other side effects of dulling muscle action can be drowsiness and a ‘brain-fog’.  My concern was Charlie’s issue was physical- I knew he was a bright little thing and I didn’t want his cognitive, thinking ability to be effected; my argument was that was potentially all he had!  I was coaxed into trying the medication with close consultation with the paediatrician and looking back I am pleased we did.

Moral of this story- too much is as bad as not enough.  A paediatrician will lead you through this but be aware of the effects so to report back.

Be Sociable, Share!

Leave a Reply

Your email address will not be published. Required fields are marked *